Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:36 PM EDT for Gladwin County, Ogemaw County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 10:36 PM EDT (02:36 UTC)
- Expired
- Jun 24, 1997, 11:20 PM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Gladwin County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:19 PM EDT | Thunderstorm Wind 50 | Skidway Lake, MI | |
| Jun 24, 11:20 PM EDT | Thunderstorm Wind 50 | Lupton, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 250236 RRA
SVRAPN
MIC051-129-250320-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1036 PM EDT TUE JUN 24 1997
* SEVERE THUNDERSTORM WARNING FOR
GLADWIN COUNTY - NORTH CENTRAL LOWER MICHIGAN
OGEMAW COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 1120 PM EDT
* SOME LOCATIONS AFFECTED
ROSE CITY
WEST BRANCH
GLADWIN
BEAVERTON
* AT 1032 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM HARRISON IN EASTERN CLARE COUNTY TO US-27 JUST
WEST OF HIGGINS LAKE AND HOUGHTON LAKE IN ROSCOMMON COUNTY.
THE STORMS WERE MOVING NORTHEAST AT 45 MPH.
* THE STORMS WILL EXTEND ALONG A GLADWIN TO WEST BRANCH TO ROSE
CITY LINE BY 11 PM.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY
SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS. HEAVY DOWNPOURS
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED. TAKE
COVER IN A STURDY BUILDINpG AWAY FROM WINDOWS!
BH/PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:53 PM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 24, 3:53 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EDT TUE JUN 24 1997 LATEST SFC ANALYSIS CONTINUES TO SHOW BROAD AREA OF ACYC FLOW ACRS LWR MI...BUT WITH WRM FNTL ASSCD CYC FLOW ACRS LK SUPERIOR AND ERN UPR MI. INFLUENCE OF LK SUPERIOR MOST LIKELY HAVING AN EFFECT ON PUSHING WRM FNT S INTO UPR MI GIVEN THE COOL N-S COMPONENT TO THE WIND. MAIN FCST QUESTIONS WILL ONCE AGAIN CENTER ON PROBABILITY/AREAL EXTENT OF TSTMS AND SVR WX THREAT. NGM/ETA CONTINUE TO BE IN LINE WITH UPR FEATURES...THO NGM ONCE AGAIN APPEARS A BIT TOO FAST WITH FNTL MOVEMENT. MAIN DIFFERENCE FROM PREVIOUS MODEL RUN IS LACK UPR DIVRGNCE/SFC CONVRGNCE COUPLING ACRS NRN LWR OVERNIGHT. GRIDDED DATA SHOWS VORT MAX ACRS WI LATER THIS EVE WEAKENING AS IT MOVES INTO BROAD SCALE UPR RIDGE...AT MOST CAUSING THE RIDGE TO FLATTEN SOMEWHAT. ERN UPR TO GET THE BRUNT OF THIS ENERGY... THUS BETTER UPR DIVERGENCE/LWR CONVERGENCE COUPLING. JUST WEAK VORT LOBING WORKING INTO NRN LWR AFT MIDNIGHT/BY DAYBREAK...WITH NEGLIGABLE SFC CONVERGENCE. THIS MAKES SENSE GIVEN BAROTROPIC NATURE OF ATMS ACRS LWR MI...WITH THERMAL/THCK RIDGE TO REMAIN IN PLACE THRU MORNING. SFC CONVERGENCE HWVR MAY GET A BOOST WITH OUTFLOW BNDRYS DUE TO THE CONVECTION THAT WILL FIRE N AND W OF THE REGION THIS EVENING. PER COORD WITH DTX...WOULD THEREFORE LEAN TOWARD HAVING AT LEAST SCT POPS FOR MUCH OF THE REGION...WITH LIKELY POPS ACRS ERN UPR AND NW LWR IN CLOSER PROXIMITY TO BEST UPR LVL SUPPORT. SVR CHCS THO UNLIKELY BY 06Z WITH THE WARMING/MOISTENING PROFILE ALOFT COMBINED WITH LOSS OF DAYTIME HEATING. MODIFED KAPX SOUNDING FOR 06Z INDICATES CAPES ARND 1500 J/KG...WITH HEAVY RAIN/HIGH K INDICIES BEING THE PRIMARY THREAT. STRONG 700-500 MB DRYING AND CAA WORKS INTO REGION FROM W BY 12Z BEHIND INITIAL SFC FNT AND AHEAD OF SECONDARY TROUGH ASSCD WITH MAIN UPR LVL VORT. HWVR...THESE DESTABLTZTN FACTORS WILL BE OFFSET BY SFC DRYING AND SUFFICIENT UPR DIVERGNCE/LWR CONVERGENCE STILL LACKING. THUS WOULD NOT BE SUPRISED IF SVR WX IS NOT SEEN ACRS THE AREA BEFORE WE TRANSFORM INTO COOLER...DRIER REGIME BY LATE WED/INTO THU. WOULD XPC AT LEAST SCT ACTIVITY ACRS SE PTNS OF NRN LWR WITH STILL HIGH DWPTS IVOF INITIAL@ FNT. HWVR...WITH LOW LVL DRYING INCREASING W/ TIME...MAIN AREA OF SHOWERS/TSTMS WILL FOCUS ALONG 1000/850 THTE RIDGES AND MSTR FLUX CONVERGENCE. HURLEY
In the hours before
Special weather statement, Jun 24, 9:26 PM EDT, 1 hour 10 minutes before
MIZ021-026-027-MIZ032-033-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 927 PM EDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN... AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC. THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM. WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS WHEN THEY APPROACH YOUR AREA. IN ADDITION...EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 9:27 PM EDT, 1 hour 9 minutes before
MIZ021-026-027-MIZ032-033-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 927 PM EDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST LOWER MICHIGAN... AT 925 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF TRAVERSE CITY TO 10 MILES WEST OF CADILLAC. THESE STORMS ARE MOVING TO THE NORTHEAST AT 45 MPH... AND WILL EXTEND FROM NEAR BELLAIRE TO KALKASKA TO LAKE CITY BY 1000 PM. WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THESE STORMS WHEN THEY APPROACH YOUR AREA. IN ADDITION...EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
Special weather statement, Jun 24, 10:23 PM EDT, 13 minutes before
MIZ008-015>019-021-024-026-030-036-042-MIZ022-023-027>029-032>035- 041-250630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1023 PM EDT TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 AM EDT FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM FOR THE FOLLOWING COUNTIES IN EASTERN UPPER MICHIGAN... CHIPPEWA MACKINAC AND FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN... EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC SOME COMMUNTIES INCLUDED IN THIS WATCH ARE SAULT STE MARIE... ALPENA... GAYLORD... TRAVERSE CITY... GRAYLING... HOUGHTON LAKE... AND STANDISH. THE PRIMARY THREAT FROM ANY THUNDERSTORMS WITHIN THIS WATCH IS HIGH WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTING WILL ALSO ACCOMPANY THE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO... TELEVISION... OR CABLE TELEVISON STATION FOR THE LATEST INFORMATION OF THIS THUNDERSTORM SITUATION. SHOBE2
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:52 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 43 min |
| Jun 24, 10:13 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 47 min |
| Jun 24, 11:08 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 57 min |
| Jun 24, 11:32 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 93 min |
| Jun 25, 12:04 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.